Total Hip Arthroplasty (THA) is a highly effective surgical treatment for severe jointinvolvement. However, due to the release of metal ions in the blood, the patients undergoinghip replacement with metal-on-metal (MOM) bearings may develop signs of allergic skindisease. We report a case of a 60-year-old man who had received MOM hip resurfacing (HR)five years earlier for osteoarthritis and presented with a 3-year history of diffuse dermatitisnot responding to antihistamines and corticosteroids and elevated serum levels of chromiumand cobalt. A patch test revealed chromium-sulfate hypersensitivity. Skin biopsy showednonspecific perivascular lymphocytic infiltrate associated with histiocytes. Biopsy of aninguinal lymph node demonstrated large aggregates of Langerhans cells, suggesting type IVdelayed-type hypersensitivity. Three months following replacement of the prosthesis usingceramic-on-ceramic bearings the dermatitis resolved. Lymph nodes decreased in volume andserum chromium normalized 24 months after revision surgery. The high levels of serum ionsassociated with the metal debris from MOM-THAs may induce sensitization and type IVhypersensitivity reactions. Only replacement of the prosthesis using alternative couplingsurfaces may definitely solve the symptoms. Physicians who are not familiar with this issuemay misdiagnose systemic symptoms and lack adequate treatment.Total hip arthroplasty (THA) is a standard successful treatment for symptomatic osteoarthritisof the hip joint.1 Metal-on-metal (MOM) hip resurfacing (HR) has been developed as analternative to conventional THA in younger and active patients, with comparable long-termoutcomes.2 However, all MOM bearings implants corrode and cause a release of metal ions inthe blood. The prevalence of metal sensitivity among the general population is approximately10% to 15%, with sensitivity to cobalt and chromium of 3%.3 Many concerns still remainregarding the effects of prolonged exposure to increased metal ion levels: hypersensitivity,carcinogenicity, aseptic lymphocyte-dominated vasculitis-associated lesion and pseudotumorformation.3 Allergic dermatitis and reactive histiocytosis caused by orthopedic implants arewell-known.4 To date, and to the best of our knowledge, diffuse dermatitis and associatedlymph node involvement by Langerhans cell histiocytosis after MOM-HR have not beendescribed.
|Titolo:||Chromium-induced diffuse dermatitis with lymph node involvement resulting from Langerhans cell histiocytosis after metal-on-metal hip resurfacing|
REGIS, DARIO (Corresponding)
|Data di pubblicazione:||2015|
|Appare nelle tipologie:||01.01 Articolo in Rivista|